Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Prolonged use of Testosterone and lymphoma risk
May 6, 2001

Hello Dr Dezube, I have been HIV+ since 1987. I started treatment in 1990 with AZT and, later on, took the d drugs. In 1996 I started Crixivan. I have had good blood test results with the treatment. I have never had the typical OIs. In April 98 I was diagnosed with Stage IV NHL (bone marrow involvement). I did CHOP and four spinal chemo treatments. I have been in remission since the second CHOP treatment, three years in August. Side effects from HAART got so bad by Aug 2000, that I stopped HAART, with my doctors blessing. I am still on drug holiday today. My CD4 count has always been above 500, except during chemo. They dipped to 400. They bounced back after treatment. VL has been undetectable or slightly detectable. Ever since chemo, fatigue has been a constant problem accompanied by GI problems too. I have been using testosterone (1.5cc,intermuscular), along with Dexedrine since late 1998. I have two questions. What effects does prolonged testosterone treatment have on the body? Also, my CD4 count is dropping, its below 400 and VL is going up, last read was 83,000. My doctor is putting me back on treatment. In your opinion, does being off treatment have a negative impact on my NHL remission? In other words, did I risk my remission by taking a drug holiday? Thanks for your time.

Response from Dr. Dezube

You ask two excellent questions--

1) Does HAART prevent relapse of lymphoma- There is no reason to look back in terms of your drug holiday, nothing will be accomplished by this. However, it is critically important as you look forward, to go back on to HAART therapy and to remain on it; That will be your best defense against lymphoma recurrence. If you are having untolerable side effects, then work with you doctor to get a more tolerable regimen.

2)Testosterone treatment-- I am not aware of any data to suggest that the testosterone will affect your lymphoma risk one way or the other (i.e. I don't think it helps or harms you in terms of the lymphoma). If you are on long-term testosterone therapy, as so many of my patients are, you should on regular occasions have your blood count, liver tests, blood pressure and prostate checked, since testosterone can affect all of these. Lastly you can pat yourself on the back for having gone through CHOP chemotherapy and spinal chemo treatments; it's quite an achievement of which you should feel proud. Good luck. BD.


Previous
HIV+, Hep C, and lymphatic leukaemia
Next
HIV vs. leukemia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement